Alert archive / California / Wind Advisories in 2009

Wind Advisory 2, NWS Phoenix, AZ

January 25, 2009

NWS Phoenix, AZ issued this wind advisory at Jan 25, 2009, 11:09 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2009, 11:09 PM PST (07:09 UTC)
Expired
Jan 26, 2009, 11:00 AM PST
In force
12 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPSR 260709
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
1209 AM MST MON JAN 26 2009

CAZ033-261900-
/O.NEW.KPSR.WI.Y.0002.090126T0709Z-090126T1900Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS...
IMPERIAL...AND THE SALTON SEA
1109 PM PST SUN JAN 25 2009

...WIND ADVISORY IN EFFECT UNTIL 11 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 11 AM PST MONDAY. 

A LOW PRESSURE SYSTEM WILL QUICKLY DROP SOUTHWARD FROM CENTRAL TO
SOUTHERN CALIFORNIA THROUGH THE OVERNIGHT HOURS. IN RESPONSE...WINDS
WILL PICK-UP FROM THE WEST FROM NOW THROUGH THE MID-MORNING HOURS.
THE STRONGEST WINDS WILL BE ALONG THE EASTERN SLOPES OF THE COASTAL
MOUNTAINS...NEAR THE SAN DIEGO AND IMPERIAL COUNTY LINE. SUSTAINED
WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 50 MPH CAN BE EXPECTED
...ESPECIALLY NEAR EAST-WEST ORIENTED CANYONS.

DRIVING MAY BE DIFFICULT ALONG INTERSTATE EIGHT FROM OCOTILLO WEST
INTO THE MOUNTAINS AS WELL AS HIGHWAY 78 FROM THE SALTON SEA TOWARD
BORREGO SPRINGS. THE STRONGEST WINDS WILL BEGIN TO WEAKEN BY THE LATE
MORNING HOURS...THOUGH GUSTY CONDITIONS CAN BE EXPECTED TO PERSIST
WELL INTO THE AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN 30 AND
40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND 58 MPH. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT
IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN
BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

INIGUEZ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 25, 8:55 PM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 25, 8:55 PM PST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
955 PM MST SUN JAN 25 2009

.SYNOPSIS...
A PACIFIC LOW PRESSURE SYSTEM MOVING THROUGH THE WESTERN STATES
MONDAY AND TUESDAY WILL BRING COOLER TEMPERATURES...AND A CHANCE FOR
SHOWERS...MAINLY OVER THE HIGHER TERRAIN NORTH AND EAST OF THE
GREATER PHOENIX AREA. OUT WEST...BREEZY TO LOCALLY WINDY WEATHER IS
EXPECTED TUESDAY...ALONG WITH SIGNIFICANTLY DRIER CONDITIONS. THE
LOW WILL QUICKLY MOVE EAST OF THE REGION WEDNESDAY...FOLLOWED BY
MOSTLY CLEAR SKIES...WARM DAYS...AND COOL NIGHTS THE LATTER HALF OF
THE WEEK.

&&

.DISCUSSION...
WRN US TROUGH CONTINUING TO DEVELOP AS SEEN BY LATEST WV LOOPS. THIS
SYSTEM...THAT MODELS SHOWED HAVING SO MUCH PRECIP POTENTIAL FOR THE
CWA A FEW DAYS AGO...NOW EXPECTED TO RATHER HARMLESSLY PUSH THRU ON
TUESDAY. AS THE TROUGH DROPS FURTHER SEWD NEXT 24 HOURS...THERE WILL
BE ENOUGH HEIGHT FALLS AND ASSOCD OMEGA AVAILABLE ON MONDAY TO LIFT
THE EXISTING MOISTURE FIELD TO GENERATE SCT SHOWERS. THE HIGHEST
THREAT FOR SHOWERS WILL BE MAINLY OVER THE HIGHER TERRAIN TO THE
NORTH AND EAST OF GREATER PHOENIX AREA...AND CURRENT POP GRIDS
REFLECT THIS IDEA. WOULD NOT BE SURPRISED TO SEE SOME LIGHT SHOWERS
DEVELOP AROUND THE ERN PHX METRO AS WELL AS NW PINAL COUNTY...WITH
SLIGHT CHC WORDING STILL APPLICABLE. QPFS WILL GENERALLY BE ON THE
ORDER OF A FEW HUNDREDTHS OF AN INCH OVER FAR ERN PHX AREA...TO
PERHAPS UPWARDS OF A COUPLE TENTHS AT PLACES SUCH AS HILLTOP IN FAR
ERN CWA.

THE TROUGH WILL BEGIN TO LIFT EWD INTO THE SRN ROCKIES ON TUESDAY...
LEAVING THE PHX CWA IN A MUCH DRIER NLY FLOW REGIME. ASIDE FROM A
FEW LINGERING SHOWERS OVER SRN GILA COUNTY EARLY TUESDAY...SKIES
SHOULD BE CLEARING OUT DURING THE DAY...WITH INCREASING NLY
BREEZES...ESPECIALLY DOWN THE LOWER COLORADO RIVER VALLEY.

CURRENT FORECASTS...ASIDE FROM A FEW MINOR FIRST PERIOD ADJUSTMENTS
...APPEAR TO HAVE ALL THE ABOVE HANDLED QUITE WELL...WITH NO FURTHER
UPDATES EXPECTED.

PREVIOUS DISCUSSION...
OVERNIGHT LOWS TONIGHT SHOULD BE A FEW DEG COOLER THAN THE PAST
COUPLE OF NIGHTS...IN THE ABSENCE OF ANY SIGNIFICANT CLOUD COVER.

MONDAY/TUESDAY...TROUGH OF LOW PRESSURE WILL DIG SOUTHWARD ALONG THE
WEST COAST MONDAY BEFORE QUICKLY EJECTING EASTWARD TUESDAY. SEVERAL
RUNS NOW HAVE ADVERTISED A DRIER AND MORE PROGRESSIVE SYSTEM TO MOVE
THROUGH THE REGION. THE 12 UTC ECMWF AND GFS ARE NO EXCEPTION TO
THAT...AND HAVE ALL BUT REMOVED THE CHANCE FOR PRECIP ACROSS THE
DESERTS...WITH ONLY SLIGHT CHANCE/CHANCE POPS OVER THE HIGHER
TERRAIN NORTH AND EAST OF THE GREATER PHOENIX AREA. MAIN IMPACT
WITH THIS POSITIVELY TILTED QUICK MOVER WILL BE THE STRONG GUSTY
NORTHERLY WINDS ON THE BACK SIDE OF THE TROUGH...AS WELL AS COOLER
TEMPS. NORTHERLY WINDS OF 15 TO 25 MPH...WITH GUSTS TO 30 MPH ...ARE
EXPECTED OVER THE WESTERN CWA...PARTICULARLY ALONG THE LOWER CO
RIVER VALLEY TUESDAY. SIGNIFICANTLY DRIER AIR WILL ACCOMPANY THE
NORTHERLY WINDS...AND COULD LEAD TO HAZARDOUS FIRE WX CONDITIONS
TUESDAY (SEE PRODUCT HEADER KPHXFWFPSR FOR THE FIRE WX PLANNING
FORECAST...AS WELL AS THE FIRE WX DISCUSSION BELOW FOR MORE
DETAILS).

WEDNESDAY...THE TROUGH IS LONG GONE BY WEDNESDAY WITH A DRY
NORTHWESTERLY FLOW OVER MUCH OF THE REGION. 850MB TEMPS QUICKLY
REBOUND FROM THE COOL 1.5C OVER KPHX TUESDAY TO +7C WEDNESDAY...AS
AFTERNOON HIGHS WARM BACK TO WITHIN A FEW DEG OF NORMAL FOR LATE
JANUARY.

THURSDAY AND BEYOND...DRY AND WARM WEATHER IS FORECAST THURSDAY
RIGHT ON INTO NEXT WEEKEND...AS MODELS POINT TOWARD A BROAD RIDGE OF
HIGH PRESSURE TO BUILD ALONG THE WEST COAST. LITTLE DAY TO DAY
CHANCE IN WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY...UNDER
MOSTLY CLEAR SKIES...WARM DAYS AND COOL NIGHTS.

&&

.AVIATION...
SOUTH-CENTRAL AZ INCLUDING KPHX AND KIWA...
APPROACHING TROUGH WILL CONTINUE RATHER STRONG WIND FIELDS
ALOFT...WHICH WILL LIKELY PREVENT NORMAL DRAINAGE WINDS FROM DVLPG
AT BOTH KIWA/KPHX TONIGHT. THUS WILL LEAVE S TO WLY COMPONENTS IN
06Z TAFS TONIGHT. WINDS DURING MONDAY WILL BE INCREASING SOME BY
AFTN AS TROUGH DROPS CLOSER TO THE REGION AND GRADIENTS ALOFT
INCREASE. COULD HAVE SOME GUSTS TO NEAR 20 MPH IN THE AFTN.
MEANWHILE...SCT STRATOCUMULUS WILL BE AROUND THE AIRFIELDS LATER
TONIGHT AND INTO MONDAY...PERHAPS BKN AT TIMES ON MONDAY...BUT NOT
CONFIDENT ENOUGH IN TIMING TO INCLUDE THIS IN TAFS FOR NOW.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
GUSTY WINDS WILL BE THE RULE AROUND KBLH/KIPL AIRFIELDS THRU MONDAY.
SPEEDS NEAR 25 KTS POSSIBLE...ESPECIALLY NEAR KIPL THRU MIDDAY TMRW.
NO SGFNT CLDS EXPECTED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WITH LITTLE RAIN NOW EXPECTED THIS WEEK...THE CONCERN WILL SHIFT TO
THE POTENTIAL FOR HAZARDOUS FIRE WEATHER CONDITIONS BEGINNING WED.
STRONGER WINDS ALONG WITH LOWER RHS WILL DEVELOP BY MIDWEEK AS HIGH
PRESSURE BUILDS NORTH OF THE REGION. ALTHOUGH RED FLAG CONDITIONS
ARE NOT ANTICIPATED AT THIS TIME...THE SITUATION BEARS WATCHING.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ESTLE/WANEK
AVIATION...ESTLE
FIRE WEATHER...HIRSCH

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.